Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 53, NWS Quad Cities, IA

June 4, 2007Cedar County, Johnson County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 4, 2007, 9:26 PM CDT for Cedar County, Johnson County, Iowa. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2007, 9:26 PM CDT (02:26 UTC)
Expired
Jun 4, 2007, 10:00 PM CDT
In force
34 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

Counties Cedar County, IA, Johnson County, IA

The radar

The Quad Cities radar (KDVN), 73 km from the middle of the area, began a volume at 02:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 9:43 PM CDTTSTM WND GST 50Lake Macbride State Par, IASPOTTER REPORTED AN ESTIMATED WIND GUST OF 50 MPH WITH HEAVY RAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.4 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2007-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 103 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2007-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
103 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1592 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 050226
SVRDVN
IAC031-103-050300-
/O.NEW.KDVN.SV.W.0053.070605T0226Z-070605T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
926 PM CDT MON JUN 4 2007

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CEDAR COUNTY IN EAST CENTRAL IOWA...
  JOHNSON COUNTY IN EAST CENTRAL IOWA...

* UNTIL 1000 PM CDT.

* AT 922 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
  APPROXIMATELY NEAR NORTH LIBERTY...OR ABOUT 11 MILES NORTH OF IOWA
  CITY...AND MOVING SOUTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEWPORT...ELMIRA AND MORSE AROUND 935 PM CDT...
  WEST BRANCH AND OASIS AROUND 940 PM CDT...
  CENTERDALE...DOWNEY AND SPRINGDALE AROUND 945 PM CDT...

THIS INCLUDES INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 242 AND 269.

THIS INCLUDES INTERSTATE 380 BETWEEN MILE MARKERS 3 AND 7.

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

LAT...LON 4186 9151 4177 9174 4158 9139 4163 9104

$$
1 follow-up statement
000 
WWUS53 KDVN 050301
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1000 PM CDT MON JUN 4 2007

IAC031-103-050310-
/O.EXP.KDVN.SV.W.0053.000000T0000Z-070605T0300Z/
CEDAR IA-JOHNSON IA-
1000 PM CDT MON JUN 4 2007

...THE SEVERE THUNDERSTORM WARNING FOR JOHNSON AND CEDAR COUNTIES
EXPIRES AT 1000 PM CDT...

THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING SEVERE WEATHER HAS 
WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED 
TO EXPIRE.  

EVEN THOUGH THE STORM HAS WEAKENED...IT IS STILL CAPAPBLE OF 
PRODUCING VERY HEAVY RAINS AND WIND GUSTS AROUND 40 MPH AS IT MOVES 
SOUTHEAST THROUGH WEST LIBERTY...HILLS AND JUST EAST OF LONE TREE BY 
1030 PM.

LAT...LON 4186 9151 4177 9174 4158 9139 4163 9104

$$

DLF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:54 PM CDT, 6 hours 32 minutes earlier.

Area forecast discussion, Jun 4, 2:54 PM CDT, 6 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
254 PM CDT MON JUN 4 2007

.SYNOPSIS...
LATEST SFC ANALYSIS WAS INDICATING MAIN SFC LOW UNDER UPPER GRT LKS
WAVE OVER NORTHEAST LOWER MI. RATHER TIGHT CYCLONIC SFC FLOW
EXTENDED TO THE WEST OF THIS FEATURE OVER EASTERN MN AND IA...DOWN
ACRS MO. A MEAN EMBEDDED TROF WAS SWIRLING IN THIS FLOW ALONG AND
SOUTH OF THE CWA CURRENTLY...WITH ANOTHER WEAKER FEATURE NOTED
DROPPING TOWARD SOUTHERN MN. MAIN UPPER SUPPORT WITH COOL POOL AND
H5 MB LOW WAS LOCATED OVER THE LK MICHIGAN REGION OF WI/IL/IN/MI.
W/V IMAGERY WAS ALSO INDICATING A VORT LOBE IN CYCLONIC FLOW ALOFT
OVER THE MN ARROWHEAD TO NORTH CENTRAL MN.

&&

.SHORT TERM...TONIGHT AND TUESDAY...CYCLONIC STEERING MID LEVEL FLOW
PATTERN WILL USHER THE ABOVE MENTIONED EASTERN MN VORT DOWN RIGHT
ACRS THE DVN CWA TONIGHT...WITH MAX CVA OFF THIS UNIT MAINLY FROM
00Z-07Z OR SO. LLVL AND MID LEVEL INSTABILITY PROGS BY MOST SHORT
RANGE MODELS SUGGEST ENOUGH THERE TO SUPPORT SOME SCTRD TO ISOLATED
SHOWERS TONIGHT/MAINTAIN THE CURRENT MN AND SOUTHEAST SD ACTIVITY
AS IT PROPAGATES SOUTHEASTWARD/...AND WILL KEEP LOW 30 TO SLIGHT CHC
POPS AT LEAST THROUGH 06Z CWA-WIDE. BREEZY NORTHWEST WINDS SHOULD
SUBSIDE DIURNALLY...AND ESPECIALLY BY 06Z AS SFC LAYER DECOUPLES.
WITH EXPECTED CLOUD DECAY AND DECREASE IN WINDS/DPTS AFTER
MIDNIGHT...THE INCOMING AIRMASS FROM NORTHEAST MN SOURCE REGION
SUPPORTS WIDESPREAD LOWS TONIGHT IN THE LOWER TO MID 50S.

WITH THE VORT STILL IN THE VCNTY ON TUE AND HEATING ONCE AGAIN
SETTING UP UNSTABLE LAPSE RATES UP TO OVER H8 MB...WILL MAINTAIN THE
LOW CHC POPS OVER THE EASTERN 2/3S 0F THE DVN CWA FOR SHOWERS AND
MAYBE A RUMBLE OF THUNDER. BEST SUPPORT FOR MORE WIDESPREAD
ACTIVITY WILL CONTINUE TO SHIFT EAST AND TO THE SOUTHEAST OF THE
LOCAL FCST AREA AS GRT LKS L/W TROF PHASING COMPLETES ON TUE. WITH
COOL ADVECTION CONTINUING DOWN OVER THE UPPER AND MID MS RVR
VALLEY...DEEP MIXING AND STRONGEST INSOLATION OF THE YEAR STILL ONLY
SUPPORT BELOW NORMAL HIGHS IN THE LOW TO MID 70S ON TUE.   ..12..

.LONG TERM...TOMORROW NIGHT THROUGH MONDAY...
COMPLEX FORECAST IN STORE THROUGH THE LONG TERM AS UPPER LOW DEEPENS
IN THE WEST AND THEN KICKS OUT ACROSS THE NRN PLAINS...LEAVING A
SWRN UPPER TROUGH IN ITS WAKE.  HAVE STAYED PRETTY CLOSE TO 12Z
GFS/ECMWF GUIDANCE WITH FAIR AGREEMENT THROUGH MID-WEEK.  MAIN
CONCERN IS IN TIMING OF INDIVIDUAL PRECIP EVENTS DURING ACTIVE
REGIME.  MID/UPPER-LEVEL RIDGING AND SURFACE HIGH MAKE A QUICK PASS
OVER THE CWA ON TUES NIGHT/WED.  GFS/NAM BRING AN MCS ACROSS NRN
MO/SRN IA INTO THE CWA ON EARLY WED...WHILE ECMWF GRAZES THE NRN CWA
WITH WARM FRONTAL PRECIP ON WED AFTN/EVENING.  CONVECTION IS TIED TO
SHORTWAVE TROUGH RIDING ALONG THE RIDGE...ALONG WITH STRONG AND
MOIST 850MB FEED...THUS HARD TO DISCOUNT EVEN THOUGH AIRMASS IT IS
MOVING INTO IS NOT PROGGED TO BE PARTICULARLY UNSTABLE.  WORTH
NOTING THAT 12Z NAM IS MUCH STRONGER THAN 12Z GFS WITH LOW-LEVEL JET
WED...SHOWING UP TO 65KT AT 850MB POINTING INTO THE MCS COMPARED TO
35-40KT IN THE GFS.  EXPECT MCS TO FADE DURING THE DAY AS IT MOVES
INTO LESS FAVORABLE AIRMASS WITH LOW-LEVEL JET VEERING AWAY /AS WELL
AS CLOSER TO UPPER-LEVEL RIDGING/...THUS HAVE HIGHER CHC POPS IN THE
MORNING AND LOWER IN THE AFTN TIED TO WARM FRONT LIFTING NWD ACROSS
THE CWA.  ONCE WARM FRONT LIFTS OUT OF THE AREA WED AFTN...CWA
SHOULD REMAIN CAPPED UNTIL COLD FRONTAL PASSAGE LATE THURS/EARLY
FRI.  HAVE MAINTAINED SCHC POPS 00-12Z THURS FOR THE SLIGHT CHANCE
THAT SOMETHING THAT DEVELOPS N/W OF THE AREA MOVES IN...BUT DO NOT
EXPECT WIDESPREAD ACTIVITY UNTIL LATER THURS AFTN INTO THE
EVENING/OVERNIGHT FRI MORNING.  WILL NEED TO MONITOR FOR SEVERE
POTENTIAL THURS EVENING/OVERNIGHT AS TIMING WITH THE 12Z MODEL RUNS
LOOKS MORE FAVORABLE IN THE AREA.  RIGHT NOW...WITH CONVECTION
MAINLY ALONG THE COLD FRONT...WOULD EXPECT A MAINLY LINEAR MODE AND
THUS MORE OF A WIND/HAIL THREAT.

ACTIVE PATTERN SHOULD CONTINUE FRI-MON.  GFS/ECMWF AND GFS ENSEMBLES
INDICATE BROAD TROUGH ESTABLISHING ITSELF OVER THE WRN US ON FRIDAY
AND BEYOND...WITH ECMWF HOLDING ONTO THE PATTERN THROUGH 240 HR.
PATTERN WOULD PLACE CWA IN SWLY FLOW...FAVORABLE FOR PRECIP/TSRA.
INDIVIDUAL EVENTS WILL OCCUR BASED ON SHORTWAVE PASSAGES THAT ARE
DIFFICULT TO ESTABLISH AT THIS RANGE...BUT ECMWF/GFS INDICATE A
BOUNDARY BECOMING STATIONARY NEAR THE SRN CWA THROUGH THE WEEKEND.
PATTERN WOULD FAVOR RECURRING TSRA ALONG THE BDRY AS WAVES RIPPLE
ACROSS...BUT WITH TIMING ISSUES AND MODEL DISCREPANCIES THIS FAR
OUT...HAVE KEPT POPS AS SCHC NORTH TO LOW CHC SOUTH FOR NOW.

..MAYES..

&&

.AVIATION...
SCTRD TO BKN CU WILL CONTINUE TO LIFT TO VFR LEVELS AS AFTERNOON AND
EVENING PROGRESSES. AFTERNOON AND EVENING INSTABILITY SHOWERS AND
STORMS TO STAY MAINLY EAST OF THE TERMINAL SITES...ALTHOUGH DBQ AND
MLI WILL KEEP IN THEIR EASTERN VCNTY THROUGH 00Z. UPSTREAM WAVE TO
GENERATE MORE VCNTY SHOWERS FROM 03Z-08Z AT DBQ/CID AND MLI...WITH
VSBY/S WITH THESE ONLY EXPECTED TO BE MVFR AT THE WORST. GUSTY
NORTHWEST WINDS SHOULD DECOUPLE TO 5-10 KTS AFTER 03Z. WITH THE
OVERNIGHT WAVE...EXPECT 5-8K FT BKN CIGS...WITH A DECREASE AGAIN TO A
SCTRD MID LEVEL DECK OVER 10K FT AFTER 09Z.

&&

DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

12/MAYES
Hazardous weather outlook, Jun 4, 4:55 AM CDT, 16 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
455 AM CDT MON JUN 4 2007

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-051000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
455 AM CDT MON JUN 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA
THIS AFTERNOON. THUNDERSTORMS WILL BE MOST NUMEROUS EAST OF A
LINE FROM DUBUQUE TO MACOMB. ANY STORMS THAT DEVELOP ARE NOT
EXPECTED TO BECOME SEVERE.

MINOR FLOODING IS EXPECTED ON A FEW IOWA TRIBUTARY RIVERS DUE TO
HEAVY RAINFALL OVER PAST SEVERAL DAYS. FURTHER INFORMATION CAN BE
FOUND IN THE LATEST FLOOD STATEMENTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY...AND AGAIN ON
WEDNESDAY AND WEDNESDAY EVENING. THESE STORMS ARE NOT EXPECTED TO
APPROACH SEVERE LEVELS.

LATE WEDNESDAY NIGHT AND THURSDAY MORNING A COLD FRONT WILL MOVE
THROUGH THE AREA...BRINGING A RISK OF SEVERE STORMS WITH IT.  AT
THIS TIME THE GREATEST RISK APPEARS TO BE FOR DAMAGING WINDS AND
LARGE HAIL.  THE TIME OF DAY IS A LIMITING FACTOR...THOUGH THE
PATTERN OF THE SYSTEM IS OTHERWISE SUPPORTIVE OF STRONG TO SEVERE
STORMS.

MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED FRIDAY AND SATURDAY.
AT THIS TIME...THERE IS NO CLEAR INDICATION REGARDING THE RISK OF
SEVERE STORMS FOR EITHER DAY.

THERE IS THE POSSIBILITY OF LOCALLY HEAVY RAINFALL DURING THE PERIOD
WHICH MAY RESULT IN SOME LOCALIZED FLOODING.  THIS EXTENDED PERIOD
OF ACTIVE WET WEATHER MAY ALSO RESULT IN FURTHER RISES ON AREA
RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

DLS/LE

In the hours before

Special weather statement, Jun 4, 7:48 PM CDT, 1 hour 38 minutes before
IAZ077-087>089-098-099-MOZ010-050145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
748 PM CDT MON JUN 4 2007

...GUSTY WINDS AND SMALL HAIL POSSIBLE THIS EVENING...

AT 745 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 3 MILES EAST OF PACKWOOD...OR ABOUT 8 MILES NORTHWEST OF
FAIRFIELD...MOVING SOUTHEAST AT 30 MPH. THE THUNDERSTORM IS CAPABLE
OF PRODUCING PEA SIZE HAIL AND WIND GUSTS OF 40 TO 50 MPH.  THE
STORM WILL MOVE THROUGH THE FAIRFIELD...LOCKRIDGE...STOCKPORT AND
SALEM AREAS BY 845 PM.

DLF
Special weather statement, Jun 4, 7:56 PM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
756 PM CDT MON JUN 4 2007

IAZ040-051-052-050130-
BUCHANAN IA-BENTON IA-LINN IA-
756 PM CDT MON JUN 4 2007

...GUSTY WINDS AND SMALL HAIL POSSIBLE...

AN ISOLATED THUNDERSTORM MOVING SOUTHEAST OUT OF BLACKHAWK COUNTY
WILL MOVE THROUGH BRANDON...MOUNT AUBURN...URBANA AND VINTON AREAS
BY 830 PM.  THIS STORM WILL BE CAPABLE OF PRODUCING PEA SIZE HAIL
AND WIND GUSTS OF 40 TO 50 MPH.

DLF
Special weather statement, Jun 4, 9:18 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
918 PM CDT MON JUN 4 2007

IAZ052-064-065-067-050245-
LINN IA-CEDAR IA-JOHNSON IA-MUSCATINE IA-
918 PM CDT MON JUN 4 2007

...STRONG WIND GUSTS AND SMALL HAIL POSSIBLE...

A STRONG THUNDERSTORM OVER THE CEDAR RAPIDS AIRPORT NEAR SWISHER
WILL MOVE SOUTHEAST THROUGH NORTH LIBERTY AND IOWA CITY TO NEAR WEST
LIBERTY BY 10 PM.  WIND GUST OF 40 TO 50 MPH...ONE HALF INCH HAIL
WILL OCCUR WITH THE STORM.  HEAVY RAINS...LIMITING VISIBILITIES TO
LESS THAN A MILE...CAN ALSO BE EXPECTED. THE HEAVY RAIN MAY ALSO
CAUSE SOME FLOODING OF STREETS IN URBAN AREAS.

DLF

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.